Wyoming, 2007

High Wind in Wyoming, December 30, 2007

December 30, 2007 · NWS RIW · 1 event in 1 county or zone

A favorable jet stream pattern and a tightening pressure gradient combined to create gusty west-northwest wind across portions of central Wyoming.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A favorable jet stream pattern and a tightening pressure gradient combined to create gusty west-northwest wind across portions of central Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 30, 2:43 AM MST, 7 hours 17 minutes earlier.

Area forecast discussion, Dec 30, 2:43 AM MST, 7 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
243 AM MST SUN DEC 30 2007

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
AFTER A LULL LAST EVENING...HEAVY SNOW IS RETURNING TO THE WESTERN
MOUNTAINS THIS MORNING. HEAVY SNOW ACROSS THE WESTERN MOUNTAINS
AND VALLEYS WILL CONTINUE THROUGH THE AFTERNOON TODAY. COUPLED
WITH STRONG WINDS OVER THESE AREAS...SIGNIFICANT BLOWING AND
DRIFTING SNOW IS ANTICIPATED. WINTER STORM WARNING FOR THESE AREAS
REMAINS IN EFFECT UNTIL 5 PM THIS EVENING WHEN SNOW AND WIND
SHOULD BEGIN TO WEAKEN.

TO THE EAST... HIGH WIND CONCERNS REMAIN ACROSS CENTRAL AND
SOUTHERN WYOMING. AN IMPRESSIVE GRADIENT FLOW IS EXPECTED TO
DEVELOP ACROSS THE CWA THIS MORNING RESULTING IN STRONG WINDS FOR
PORTIONS OF CENTRAL AND SOUTHERN WYOMING. FORECAST CONTINUES THE
THOUGHT THAT STRONG WINDS OF 35 TO 45 MPH WITH GUSTS OF 60 TO 65
MPH ARE EXPECTED OVER THE CODY FOOTHILLS...THE AREA OF
DUBOIS...AND THE GREEN MOUNTAINS AND RATTLESNAKE RANGE. A HIGH
WIND WARNING IS IN EFFECT FOR THESE AREAS TODAY. AS STRONG WINDS
MOVE SOUTH OUT OF DUBOIS THIS AFTERNOON...WINDS WILL MOVE INTO THE
REMAINDER OF WIND RIVER BASIN. HAVE STARTED A HIGH WIND WARNING
STARTING AT 11 AM FOR THE CENTRAL WIND RIVER BASIN. THIS TYPE OF
FLOW IS USUALLY NOT FAVORABLE FOR DEVELOPMENT OF HIGH WINDS OVER THE
LANDER FOOTHILLS...SO HAVE LEFT THIS AREA OUT OF THE WARNING FOR
NOW. CONTINUED THEIR HIGH WIND WATCH IN CASE SOMETHING DEVELOPS
OVER THE AREA THIS AFTERNOON. A PRESSURE GRADIENT OVER THE WIND
CORRIDOR BETWEEN ROCK SPRINGS AND GILLETTE OF AROUND 12 TO 13 MB
CONTINUES TO BE INDICATED IN RECENT MODEL ANALYSIS. NAM GUIDANCE ALSO
SUPPORTS HIGH WINDS OVER THE ROCK SPRINGS AREA THIS MORNING AND
AFTERNOON. ISSUED A HIGH WIND WARNING WHICH INCLUDES THE I80
CORRIDOR THROUGH SWEETWATER COUNTY DUE TO THE EXPECTATION FOR
WINDS OF 35 TO 45 MPH WITH GUSTS TO 60 MPH. WINDS OVER THE WIND
RIVER BASIN AND CODY FOOTHILLS WILL TAPER OFF THIS EVENING...WITH
WINDS ANTICIPATED TO WEAKEN OVER THE REMAINING AREAS AFTER MIDNIGHT.

PASSAGE OF THIS STORM DURING THE OVERNIGHT HOURS WILL STILL LEAVE
LINGERING LIGHT SNOW ACROSS MUCH OF THE CWA FOR MONDAY...THOUGH
WILL STEADILY WEAKEN THROUGH MONDAY NIGHT AS A RIDGE BEGINS TO
MOVE OVER THE AREA. THIS RIDGE IS EXPECTED TO BE FULLY IN PLACE ON
TUESDAY BRINGING DRY AND CLEARING CONDITIONS ACROSS CENTRAL AND
WESTERN WYOMING. PATCHY FOG POSSIBLE TUESDAY NIGHT AS A RESULT OF
THE CLEARING.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
TRANSITORY RIDGE MOVES OVERHEAD WEDNESDAY WITH STRONG VALLEY/BASIN
INVERSIONS AND SOME PATCHY MORNING FOG POSSIBLE. ACTIVE PATTERN THEN
RETURNS AS EARLY AS THURSDAY NIGHT IN THE WEST AND CONTINUES THROUGH
THE WEEKEND UNABATED. THE STRONG ERN PACIFIC/WST COAST TROUGH THAT
IS FORECAST TO DEVELOP WILL ALLOW SEVERAL STRONG SHORTWAVES TO
ROTATE ACROSS THE BOTTOM OF THIS TROUGH IMPACTING THE WEST WITH
PERIODS OF MODERATE TO HEAVY SNOWFALL. A STRONG PRESSURE GRADIENT
WILL ALSO RESULT IN A VERY WINDY PERIOD ACROSS THE WIND CORRIDOR...
CODY FOOTHILLS AND MOUNTAINS AT TIMES. THE SHORTWAVE THAT IS
FORECAST TO MOVE ACROSS ON SATURDAY MAY BE POTENT ENOUGH FOR SOME
SNOW EAST OF THE DIVIDE BUT WILL SEE IF THIS TREND CONTINUES BEFORE
JUMPING ON THIS. I WILL...HOWEVER...EXPAND MY POPS ACROSS THE RED DESERT
TO CHANCE CATEGORY FRIDAY THROUGH SUNDAY WITH SLIGHT CHANCES INTO
ZONE 19 FOR STARTERS. THE SATURDAY SHORTWAVE SHOULD ALSO GIVE THE
BASINS AND VALLEYS A CHANCE TO BREAK THEIR INVERSIONS. THIS TROUGH
IS THEN FORECAST TO MOVE INTO THE GREAT BASIN AND CENTRAL ROCKIES ON
MONDAY. MORE ON THAT TOMORROW.

&&

.AVIATION...
A POWERFUL PACIFIC STORM SYSTEM WILL BRING A STRONG...MOIST WEST
FLOW INTO WESTERN WYOMING TODAY...WITH PERIODS OF HEAVY SNOW WEST OF
THE DIVIDE.  THE HEAVIEST SNOW IS EXPECTED THROUGH 18Z...WITH THE
SNOW BECOMING LIGHT BETWEEN 18Z AND 00Z.  IFR AND MVFR WILL BE
COMMON ACROSS THE WESTERN TAF SITES...MAINLY KJAC...KBPI AND KPNA
THROUGH 18Z...WITH SITES GRADUALLY BECOMING VFR IN THE EVENING.
LIFR IS EXPECTED TO OCCUR DUE TO HEAVY SNOW AND BLOWING SNOW AT KJAC
AND KPNA.  VERY WINDY CONDITIONS ARE EXPECTED TODAY...ESPECIALLY IN
THE AFTERNOON AFTER FRONTAL PASSAGE ACROSS MOST TAF SITES.
SUSTAINED WESTERLY WINDS BETWEEN 20 AND 30 MPH WILL BE COMMON EAST
OF THE DIVIDE IN THE AFTERNOON...WITH A FEW AREAS SUSTAINED BETWEEN
30 AND 40 WITH GUSTS NEAR 60 MPH.  THE ONLY EXCEPTION WILL BE KWRL
WHERE WINDS SHOULD NOT BE AS STRONG...AS OTHER TAF SITES THIS
AFTERNOON.  ALTHOUGH KWRL WILL STILL BE WINDY FROM THE NORTHWEST.

&&

.FIRE WEATHER...
HEAVY SNOW AND STRONG WINDS WILL REMAIN ACROSS WESTERN WYOMING
TODAY...AND WILL CAUSE SIGNIFICANT BLOWING SNOW AND DRIFTING.
ADDITIONALLY...THIS STORM WILL BRING STRONG WINDS ACROSS MUCH OF
CENTRAL AND SOUTHERN WYOMING TODAY WITH WIND SPEEDS OF 35 TO 45 MPH
AND GUSTS TO 65 MPH POSSIBLE. TEMPERATURES WILL WARM SLIGHTLY
TODAY...THOUGH ARE EXPECTED TO DROP AGAIN ON MONDAY AS COLD AIR
MOVES INTO THE AREA. MONDAY WILL SEE WEAKENING SNOW ACROSS CENTRAL
AND WESTERN WYOMING WITH MOST AREAS BECOMING DRY BY MONDAY NIGHT.
THESE DRY CONDITIONS WILL PREVAIL THROUGH TUESDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 11 PM MST THIS EVENING FOR WYZ028-030.

HIGH WIND WARNING UNTIL 11 PM MST THIS EVENING FOR WYZ019.

HIGH WIND WATCH FROM 11 AM MST THIS MORNING THROUGH THIS
AFTERNOON FOR WYZ018.

WINTER STORM WARNING UNTIL 5 PM MST THIS AFTERNOON FOR WYZ001-
002-012>015-023>025-027.

HIGH WIND WARNING FROM 11 AM THIS MORNING TO 5 PM MST THIS
AFTERNOON FOR WYZ017.

HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR WYZ003-016.

&&

SHORT TERM...BRANHAM
LONG TERM...SKRBAC
AVIATION...WM
FIRE WEATHER...BRANHAM
Hazardous weather outlook, Dec 30, 3:30 AM MST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
330 AM MST SUN DEC 30 2007

WYZ001>020-022>030-311200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
330 AM MST SUN DEC 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

..WINTER STORM WARNINGS FOR WESTERN MOUNTAINS AND VALLEYS THROUGH
THIS AFTERNOON...
...HIGH WIND WARNINGS FOR PORTIONS OF CENTRAL WYOMING FROM 11
AM THROUGH 5 PM AND SOUTHERN WYOMING THROUGH 11 PM THIS EVENING...
...HIGH WIND WATCH FOR THE LANDER FOOTHILLS FROM 11 AM THROUGH 5 PM
TODAY...

.DAY ONE...TODAY AND TONIGHT
THE SECOND PART OF THE MAJOR WINTER STORM WILL IMPACT THE WEST
TODAY. AS THE SNOW AND WIND INCREASE ONCE AGAIN...TRAVEL WILL BECOME
INCREASINGLY HAZARDOUS DUE TO BLOWING AND DRIFTING SNOW...LIMITED
VISIBILITIES...AND SLICK ROADS. USE CAUTION IF TRAVELLING THROUGH
SUNDAY...ESPECIALLY OVER MOUNTAIN PASSES. SNOW WILL DECREASE TONIGHT
BUT LIGHT SNOW WILL CONTINUE. NEW SNOWFALL OF 5 TO 10 INCHES IS
EXPECTED IN MOST OF THE MOUNTAINS WITH ANOTHER 3 TO 6 INCHES IN THE
VALLEYS.

ELSEWHERE...VERY STRONG WEST WINDS ARE EXPECTED IN MANY AREAS FROM
THE CODY FOOTHILLS SOUTH TROUGH DUBOIS...THE WIND RIVER BASIN...
SWEETWATER STATION AND JEFFREY CITY SOUTH TO INCLUDE MUCH OF
SWEETWATER COUNTY. WEST WINDS OF 30 TO 40 MPH WILL BE COMMON WITH
GUSTS TO 60 MPH. WINDS WILL DECREASE LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER STORM SYSTEM MAY BRING SIGNIFICANT SNOWFALL TO FAR WESTERN
WYOMING THURSDAY NIGHT THROUGH AT LEAST SATURDAY. STRONG
SOUTHWEST WINDS MAY DEVELOP ACROSS THE AREA FROM EASTERN SWEETWATER
COUNTY TO THE CASPER AREA AND IN THE CODY FOOTHILLS. STAY TUNED AS
THE ACTIVE EARLY WINTER PATTERN CONTINUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH TONIGHT
ALONG WITH ANY MEASURED WIND SPEEDS.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Green Mountains & Rattlesnake Range

When
December 30, 10:00 AM MST to 3:00 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65635.